Evelyn Pringle January 29, 2006
Until Susie Orme developed Stevens Johnson Syndrome, it was a condition she read about in medical textbooks and a difficult topic to study for on her postgraduate exams. Susie is a doctor and as such, she was able to diagnose her own SJS.
However, "no amount of training could prepare me for the pain ahead," she said.
Susie's SJS was a reaction to the anticonvulsant drug lamotrogine. It started with a headache. Susie thought she had the flu and that it would pass and went to bed.
When she awoke her mouth was ulcerated and her eyes had become swollen, blotchy and painful. Within 24 hours her lips had sloughed off and she began to spit rotting flesh and blood from her mouth. Her genitals were swollen and sore and it was agonizing to urinate.
Her overriding memory is one of excruciating pain, Susie recalls, "of feeling that my body was burning and that someone had poured acid into my eyes." The pain was so extreme that even morphine provided limited relief.
As the SJS progressed, Susie appeared as badly on the outside as she felt on the inside. "I no longer looked like a human being," she said, "it was terrible for my family to watch me suffer and awful for me to know that the staff who cared so well for me were also physically shocked and repulsed when they saw me."
"I felt utterly beaten by this awful disease," Susie recalls. "Each time I closed my eyes the eyelids stuck together and had to be painstakingly bathed apart by the nurses," she said. Her eyes hurt so badly and her vision became so poor that Susie remembers fearing for her eye sight more than death.
A year has now passed since she acquired SJS, and Susie says that she is recovering but has not yet recovered.
Even after the acute SJS phase is over, its after effects can last a lifetime. For instance, the nailbeds on Susie's hands are permanently damaged.
She continues to get corneal abrasions due to in-growing eyelashes and her eyes are still very bothered by bright light. Susie's tear ducts have been permanently damaged and she says, "using artificial tears has become as routine as breathing."
Overall Susie remains optimistic. "By some miracle considering the severity of my illness," she notes, "I can see and if I wear sunglasses can manage to do most things without too much pain."
"My face looks unfamiliar due to the scarring of my eyelids," Susie said, "but does not look as disfigured as I envisaged it might." There is scarring on her genitals and initially it was difficult to have sex but with patience this problem is now better, she says.
"At the start of this terrible disease it feels as if there is no hope," Susie recalls. But she wants other people with SJS to know that there is hope and that with time, patience, and determination, they too "can overcome this terrible illness and its consequences."
Adverse reactions to prescription and over-the-counter drugs are one of the leading causes of death in the United States. Yet, because there is no mandatory reporting system for post marketing adverse affects, less than one percent of events are ever reported to the FDA.
For this reason, no one can provide an accurate number of the cases of Stevens Johnson Syndrome in the US. Described in many drug package inserts as a "serious skin condition," SJS is in most cases a devastating allergic reaction to a drug and has been described as "a fate worse than death."
According to experts, SJS causes the immune system to turn on itself to rid itself of the offending drug, in effect burning the patient from the inside out. SJS often causes blindness and results in death in 10 to 30% of the cases.
SJS is characterized by an extremely painful blistering skin rash, peeling skin, and blistering sores in the mucous membranes including the mouth, throat, eyes, nostrils, and anal and genital areas. In the most severe forms of the disease, the skin peels off in sheets from large areas of the body, much like with severe burn injuries.
Although SJS continues to be listed as a rare condition and is virtually unheard of by most people, it is becoming much more common. The February 15, 2005 Pittsburgh Post-Gazette, reported that there are between 600-2,000 cases in the US each year.
With more than 40 percent of Americans taking at least one prescription drug (2004 CDC report), the potential for the deadly adverse drug reaction is increasing, according to a SJS Foundation warning in the December 13, 2004 Business Wire.
The Stevens Johnson Foundation was founded as a resource for SJS victims and their families. Its mission is to provide support services, and compile and distribute information about SJS to the public and medical professionals. It also works to promote awareness of the symptoms of SJS so that a quick diagnosis can be made.
"SJS is not as rare as we are led to believe," said Jean McCawley-Farrell, president of the Foundation. "As prescription drug use increases, we are being contacted by increasing numbers of people," she adds.
"During the winter months," Jean reports, "we learn of 15 new cases a week, and that's only people with Internet access."
Experts agree that recognition of early symptoms followed by prompt medical attention is crucial in minimizing the long-term effects of SJS. Symptoms include:
Rash, blisters, or red splotches on skin
Blisters in mouth, eyes, ears, nose, genital area
Swelling of eyelids, red eyes
Recent history of having taken a prescription or over-the-counter medication
Dr Bernard Cohen, MD, of John Hopkins Hospital, is a pediatric dermatologist and advisor to the SJS Foundation, and says, "typically, the reaction begins within the first two weeks of taking the drug."
Experts usually distinguish between three forms of the disease Dr Cohen explains, "a milder form called Erythema Multiforme Minor, or EM, Stevens Johnson Syndrome, SJS, and TENS, or Toxic Epidermal Necrolysis Syndrome, the most severe form."
"With EM, which can be recurrent, there will be lesions on the distal extremities [lower legs and arms] and in the mouth; there is little mucous membrane involvement, however.
"With SJS, which is usually not recurrent, there are usually blistering ulcerations of the cornea, mouth, rectum, genitalia, skin, and urethra, usually accompanied by a high fever and generalized weakness.
"TENS involves the entire skin and mucous membrane; the skin literally sloughs off of the person's body."
Dr Cohen advises. "Care must be taken to prevent staph infections of the skin from taking hold," he said. "Intravenous fluids to prevent dehydration are a must, as the person is usually unable to eat or drink due to the mouth blisters," he notes.
Some of the lasting complications of SJS that have been reported include blindness, dry-eye syndrome, arthritis, lung damage, asthma, photophobia, chronic obstructive pulmonary disease, loss of nail beds, scarring of the esophagus and other mucous membranes, and chronic fatigue syndrome.
As a physician, Susie Orme says she tells anyone who will listen about SJS. "If I prevent one of my colleagues from writing an unnecessary script and prevent one case of SJS it will have been worthwhile," she notes.
The most frequently implicated drugs with SJS are antibiotics, anti-convulsants, and non-steroidal anti-inflammatory medications. SJS can be caused by these types of drugs:
drugs for bi-polar disorder
non-steroid anti-inflammatory drugs (NSAIDS)
SJS has been reported as caused by these specific medications
Why certain drugs cause SJS is still not fully understood. However, it is generally accepted that patients with known allergies to sulfa-based drugs have a greater chance of acquiring the conditions. Examples of sulfa-based antibiotics include:
Proper labeling of drugs is crucial to helping medical professionals and consumers recognize and understand adverse reactions such as SJS. Too often, drugs have sulfa components, but are not labeled as sulfa drugs.
Back on December 9, 2004, the FDA ordered new warnings for Pfizer's Bextra. The warning identified Bextra as containing sulfa, and said that patients taking the drug had reported serious, potentially fatal skin reactions.
As of November 2004, the FDA had received reports of 87 cases of severe skin reactions in association with Bextra. Twenty of the cases involved patients with a known allergy to sulfa and four of the patients died.
The agency noted that Cox-2 inhibitors, such as Celebrex, and other anti-inflammatory drugs, such as naproxen and ibuprofen, also had a risk for serious skin reactions, but said that the reported rate of the side effect was greater with Bextra.
The FDA also told Pfizer to notify doctors of the risk. On October 15, 2004, Pfizer sent a letter to physicians informing them of the SJS risks associated with Bextra and advised that the skin reaction had lead to hospitalizations and deaths.
Five months later, on April 7, 2005, in a startling move, the FDA went against its own advisory committee's recommendation to allow Bextra to remain on the market and told Pfizer to remove it, in large part due to its associated risks of SJS.
In addition, the agency ordered Black Box warnings about the risk of SJS on over-the-counter NSAID drugs, such as children's Motrin and Advil. The FDA's decision to mandate the strongest warning a label can carry, followed two pediatric cases of SJS where one 9-year-old child died, and another 7-year-old girl became blind after using over-the-counter NSAIDs.
Medical professionals advise patients who have suffered a drug-related case of SJS to avoid the offending drug, and all other drugs in the same class. They also recommend that immediate relatives of SJS victims avoid the same drugs as hypersensitivity has been known to be genetically linked.